National Patient Safety Alert: Class 1 Medicines Recall Notification: Recall of Targocid 200mg powder for solution for injection/infusion or oral solution, Aventis Pharma Limited t/a Sanofi, due to the presence of bacterial endotoxins, NatPSA/2022/008/MHR
MDR Number: MDR 111-10/22
Company name: Aventis Pharma Limited t/a Sanofi
Product description: Targocid 200mg powder for solution for injection/infusion or oral solution, PL 04425/0088
Details of the affected batches:
Brief description of problem:
Sanofi UK is initiating an urgent recall of the above batches of Targocid 200mg powder for solution for injection/infusion or oral solution.
This is due to out of specification results obtained for bacterial endotoxins, which has been confirmed through testing of retain samples. This issue was observed following a medical adverse event, which reported that four patients experienced high grade of fever approximately three hours post-administration of vials from the impacted batches.
Due to the out of specification results observed there is a potential life threatening or serious risk to patient health.
Advice to Healthcare Professionals:
Healthcare professionals should be aware of the following clinical symptoms related to the potential risk to patient health: a high temperature (fever) or low body temperature, chills and shivering, cold, clammy and pale or mottled skin, a fast heartbeat, fast breathing, severe breathlessness, severe muscle pain, feeling dizzy or faint, a change in mental state – such as confusion or disorientation, loss of consciousness, slurred speech, nausea and vomiting and/or diarrhoea.
In the event the affected batches have been administered to patients, appropriate clinical assessment should be performed, in addition to close monitoring for any adverse reactions. All suspected adverse events should also be reported via the MHRA’s Yellow Card scheme immediately
Actions required to complete by 26 October 2022
The action to recall should be coordinated by the Chief Pharmacist/Superintendent Pharmacist/Responsible Pharmacist and Dispensing GPs in the first instance.
- Stop supplying the above batches immediately. Quarantine all remaining stock and return it to your supplier using your supplier’s approved process.
- Immediately identify whether your organisation has administered any affected batches to patients and put an action plan in place to ensure appropriate clinical assessment and monitoring.
- Put an action plan in place to identify whether your organisation has supplied any affected batches to patients to use at home. If batch traceability information is not available, identify any patients dispensed this product since 28 July 2022. Request patients to return any impacted batches for disposal.
- Contact all patients who may be using the impacted batches. If they have any impacted product help them source alternative supplies, including by ensuring a new prescription is available for the patient when they return their medicine to the pharmacy.
Advice for healthcare professionals in primary care
Stop supplying the above batches immediately. Quarantine all remaining stock and return it to your supplier using your supplier’s approved process.
Pharmacists and homecare providers involved in dispensing this product should:
- immediately contact all patients who have been issued the impacted batches and ask them to confirm if they have any affected stock within their possession. If batch traceability information is not available, all patients dispensed this product since 28 July 2022 should be contacted.
- appropriately counsel affected patients to contact their General Practitioners (GPs) or other relevant prescribers to arrange a new prescription.
GPs and other prescribers involved in patient care should also actively seek to identify any patients who have been prescribed the impacted product/batches since 28 July 2022 to ensure that a new prescription is available for the patient when they return their medicine to the pharmacy.
Advice to Patients:
For most patients, this product is administered by healthcare professionals directly in hospitals. If you have concerns about a medicine you may be using, please contact your healthcare professional.
If you have been prescribed to receive this medicine at home (via intravenous injection/infusion or for use by preparing the solution for oral administration), check to see if you have any of the impacted batches listed above and return to your local pharmacy.
If you have received an impacted batch and are currently undergoing medical treatment with an impacted batch, you should discontinue treatment and seek immediate medical advice on alternative supplies and/or monitoring. Alternative teicoplanin medicines can be sourced by speaking to your GP or pharmacist. If they have not contacted you within 24 hours, please contact them or an out-of-hours service directly to discuss.
If you are being treated with Targocid 200mg currently and are concerned after experiencing any of the symptoms listed below, please seek medical assistance or visit the nearest accident and emergency centre:
- a high temperature (fever) or low body temperature
- chills and shivering
- cold, clammy and pale or mottled skin
- a fast heartbeat
- fast breathing
- severe breathlessness
- severe muscle pain
- feeling dizzy or faint
- a change in mental state – such as confusion or disorientation
- loss of consciousness
- slurred speech
- nausea and vomiting
- feeling increasingly unwell.
Company contacts for further information:
For more information on licensed stock and resupply queries for the licensed presentation, please contact GB-CustomerServices@sanofi.com; phone number: 0800 854 430.
For medical information queries and all other enquiries, please contact email@example.com; phone number: 0800 035 25 25.
To access the full recall:
National Patient Safety Alert: Recall of Targocid 200mg powder for solution for injection/infusion or oral solution, Aventis Pharma Limited t/a Sanofi due to the presence of bacterial endotoxins, NatPSA/2022/008/MHRA